Missouri, 2025

Hail in Missouri, March 30, 2025

March 30, 2025 · NWS LSX · 10 events in 5 counties and zones

Semi-discrete convection developed over portions of southeast Missouri during the early afternoon of March 30th. These thunderstorms produced large hail as they tracked east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Semi-discrete convection developed over portions of southeast Missouri during the early afternoon of March 30th. These thunderstorms produced large hail as they tracked east. The largest hailstones reported in Missouri were 1.75 inches in diameter. These were reported in St. Francois and Ste. Genevieve counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 30, 12:04 PM CST, 36 minutes earlier. Its key messages:

  • Isolated severe thunderstorms are possible across parts of central and northeast Missouri through mid-morning with damaging winds the primary threat.
  • Severe thunderstorms are likely this afternoon into early evening, primarily across east-central and southeast Missouri and southwest and south-central Illinois. Large hail of 2+ inches in diameter, damaging winds, and a few tornadoes remain the severe weather threats.
  • Strong to severe thunderstorms are possible on Wednesday, mainly in the afternoon and evening.
Area forecast discussion, Mar 30, 12:04 PM CST, 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
104 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- Isolated severe thunderstorms are possible across parts of
  central and northeast Missouri through mid-morning with damaging
  winds the primary threat.

- Severe thunderstorms are likely this afternoon into early
  evening, primarily across east-central and southeast Missouri
  and southwest and south-central Illinois. Large hail of 2+
  inches in diameter, damaging winds, and a few tornadoes remain
  the severe weather threats.

- Strong to severe thunderstorms are possible on Wednesday, mainly
 in the afternoon and evening.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 322 AM CDT Sun Mar 30 2025

A loosely organized QLCS was located across extreme western AR
into SW MO early this morning. This convection was associated
with a shortwave trof just to it's west across the central and
southern Plains. The consensus of the short range guidance tracks
the QLCS northeastward and into central MO around 10-11z and
rapidly moves it to the northeast and out of the CWA by 14z or so
in a weakening and decaying state. Instability will increase in
central MO in advance of it and that suggests that it will have at
least some severe weather potential in central and northeast MO
before it weakens and outruns the instability. Damaging winds
would appear to be the main threat.

The impacts of this system and presence of any residual outflow
boundary are unclear at this time, but virtually all the guidance
suggests that airmass recovery will occur in it's wake and ahead of
the advancing cold front with SBCAPE of around 1500-2500 J/KG by
midday. Another upstream short wave trof will move into the CWA this
afternoon and the combo of it along with frontal forcing are
expected to initiate the next round of storms associated with the
afternoon severe weather threat. Once again the guidance is
reasonably clustered indicating CI will occur along the advancing
cold front in a zone from around Troy to Rolla in the 16-17z time
frame. Deep layer shear vectors are strong and have a more front
parallel component along the northern extent of the front and a bit
more orthogonal component farther south. The expected mode would be
semi-discrete supercells from far east-central MO eastward where it
could be a bit messy with mergers, and then potentially more
discrete storms heading further south into the Ozarks. The threat of
large hail seems high and probably the greatest severe weather
hazard follow by wind and then tornadoes. The tornado parameter
space is not as favorable as forecast 24-48H ago with most of the
guidance currently depicting 0-1km SRH of 100-200 m2/s2 across
southwest/south-central IL and extreme east-central MO and southeast
MO. These values are supportive of a few tornadoes, especially with
strongly deviant storm motions, constructive mergers, and via
internal supercell processes. Note however they are a far cry from
the 0-1 km SRH values on 3/14 which ranged from 450-550 m2/s2.
Our thinking has changed little that SW/SC IL and SE MO have the
greatest threat of severe storms and tornado potential and this is
reflected in the adjusted position of the SPC DAY1 ENH centered
within that region. Present indications are the storms will have
exited the CWA by 23-00z.

Monday is still on track to be the coolest day of the week with
tranquil and drier conditions as post-frontal surface high pressure
moves into the MS Valley during the afternoon.

Glass

&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 322 AM CDT Sun Mar 30 2025

Rising heights aloft Monday Night into early Tuesday and the
retreat of the surface high will allow for moderating temperatures
as a warm advection regime becomes established featuring low-
level SE-S flow.

Wednesday continues to look very interesting and the synoptic
pattern is coming together to support strong-severe thunderstorms
with both ample instability and strong deep layer shear indicated
in the plethora of available model guidance. A strong upper
low/trof will lift northeastward from the Rockies and into the
north-central Plains by 12z Wednesday and then into the upper MS
Valley by 00z Thursday. Strong cyclogenesis across the high Plains
of CO will occur on Tuesday with the cyclone tracking
northeastward in association with the aforementioned lifting upper
trof, and dragging a dryline/Pacific cold front into the CWA on
Wednesday afternoon. Poleward moisture transport Tuesday night
into Wednesday is impressive which results in notable SBCAPE
values by Wednesday morning across the CWA throughout the warm
sector; the conservative NBM is showing SBCAPE of 1000-1200 J/KG
at 18z. A strong southwesterly LLJ could also generate elevated
thunderstorms in advance of the main system on Tuesday night-
early Wednesday morning.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1248 PM CDT Sun Mar 30 2025

Have kept a tempo group for showers and thunderstorms in the St.
Louis metro terminals through 19Z. Any of the heavier showers or
thunderstorms could produce IFR ceilings and visibilities along
with hail and wind gusts over 35 knots. Then mainly dry weather is
expected the rest of the period with MVFR ceilings at UIN/JEF/COU
through 14-16Z before improving to VFR. There will also be a
period of VFR condition at the St. Louis area terminals this
afternoon before MVFR ceilings move into that airports tonight.
Westerly winds with gusts to 25 knots will turn to the northwest
tonight.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 30, 2:51 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
351 AM CDT Sun Mar 30 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 AM CDT Sun Mar 30 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible across parts of central
and northeast Missouri through mid-morning with damaging winds the
primary threat.

Severe thunderstorms are likely this afternoon into early evening,
primarily across east-central and southeast Missouri and southwest
and south-central Illinois. Large hail of 2+ inches in diameter,
damaging winds, and a few tornadoes remain the severe weather
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms for parts of the area
Tuesday night through Saturday. Strong to severe thunderstorms are
possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

Glass

In the hours before

Local storm report, Mar 30, 12:38 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
138 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Hail             Columbia                38.45N 90.22W
03/30/2025  E1.00 Inch       Monroe             IL   Trained Spotter

            quarter sized hail in columbia.

&&

LSJ

The radar

The St Louis radar (KLSX), 109 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Crawford

When
March 30, 12:40 PM CST
Where
Crawford County, 2.29 mi ESE of Davisville
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -91.140

Hail, Washington

When
March 30, 1:04 PM CST
Where
Washington County, 0.88 mi SE of Potosi
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.940, -90.790

Hail, St. Charles

When
March 30, 1:22 PM CST
Where
St. Charles County, 1.38 mi N of Orchard Farm
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -90.450

Hail, St. Francois

When
March 30, 1:27 PM CST
Where
St. Francois County, 0.55 mi E of Bonne Terre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -90.560

Hail, St. Francois

When
March 30, 1:29 PM CST
Where
St. Francois County, 0.55 mi E of Bonne Terre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -90.560

Hail, St. Francois

When
March 30, 1:37 PM CST
Where
St. Francois County, 0.55 mi E of Bonne Terre
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -90.560

Hail, St. Francois

When
March 30, 1:42 PM CST to 1:50 PM CST
Where
St. Francois County, 0.54 mi E of French Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -90.390

Quarter sized hail fell in French Village for approximately 5 minutes.

Hail, Ste. Genevieve

When
March 30, 1:53 PM CST
Where
Ste. Genevieve County, 1.29 mi WSW of Bloomsdale
Measured
1.75 in hail
Reported by
Public
Coordinates
38.010, -90.240

Hail, Washington

When
March 30, 1:55 PM CST
Where
Washington County, 0.88 mi SE of Caledonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -90.770

Quarter sized hail fell in Caledonia. Some hailstones may have been slightly larger than quarters.

Hail, St. Francois

When
March 30, 1:58 PM CST
Where
St. Francois County, 2.07 mi N of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -90.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233910, 1233916, 1233929, 1233930, 1233931, 1233932, 1233933, 1233937, 1233936, 1233938.